Hail, Wood
- When
- January 21, 8:00 PM CST
- Where
- Wood County, 0.37 mi E of Yantis
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 32.931, -95.564
Golfball sized hail fell in Yantis.
A deep upper level trough moved out of the Inter Mountain West and into the Southern Plains on January 21st. This trough allowed for the return of much warmer temperatures and a return of Gulf of Mexico moisture, replacing a cold continental arctic air mass the Southern Plains had been under the influence of the week before.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A deep upper level trough moved out of the Inter Mountain West and into the Southern Plains on January 21st. This trough allowed for the return of much warmer temperatures and a return of Gulf of Mexico moisture, replacing a cold continental arctic air mass the Southern Plains had been under the influence of the week before. By afternoon, dewpoints were in the lower 60s as far north as the Middle Red River Valley of Northeast Texas, Southeast Oklahoma and Southwest Arkansas. This yielded CAPE values around 500 J/KG but very strong Deep Layer Shear was present along with strong low level directional shear. Storms ignited during the late afternoon and early evening hours of January 21st across Northern Texas and Southern Oklahoma along and just ahead of a dryline. Later in the evening, low level directional shear continued to increase and therefore, storms took on the form of supercells. Some of these storms produced large hail and damaging wind gusts. One long track supercell resulted in a tornado which did damage across portions of Bowie County Texas before crossing the Red River and continuing into Little River County Arkansas. The Pacific cold front in association with the upper level trough eventually caught up with the dryline moving into Northeast Texas and Southeast Oklahoma during the overnight hours of January 21st and into the predawn hours of January 22nd, but this broken line of thunderstorms was not responsible for any additional wind damage, hail, or tornadoes across Northeast Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 21, 6:14 PM CST, 1 hour 46 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
614 PM CST Sun Jan 21 2018
.AVIATION...
For the ArkLaTex, VFR for now with looming wx just a couple of
hrs away for TYR/GGG as dryline near DFW ahead of a cold front
gathers up the Gulf moisture. SHV likely just after midnight. The
HRRR model is showing a line of TS progressing over the area
during the evening/overnight hrs. Tornado watch for E TX until
05Z with expectation for some strong/severe storms as winds
remain breezy off the Gulf S10-20KT with higher gusts. Low level
climb winds are S/SW 25-45KT near speed shear criteria with broad
SW flow aloft for flight levels increasing to 100KT by FL320. /24/
&&
.PREV DISCUSSION... /issued 307 PM CST Sun Jan 21 2018/
DISCUSSION...
Frontal boundary to merge with a dryline across Texas and Oklahoma
later this afternoon and push east across the ArkLaTex overnight.
Shortwave trough lining up with frontal boundary to allow for
increased convection overnight. Strong upper-level jet max
combined with increased low to mid-level moisture to sustain deep
convection across the region in the form of a squall line that
will bring the potential for heavy rainfall with some storms
possibly becoming severe. At this time a tornado watch will be
issued for portions of southeast Oklahoma, southwest Arkansas and
northeast Texas through 11 PM.
Lake wind advisory remains in effect through midnight with
elevated southerly winds persisting around 15 to 20 mph across
the region.
Conditions to improve on Monday with precipitation ending from the
west. Pacific high pressure to rebuild across the region allowing
for mild conditions through the end of the work week.
Temperatures to range from highs in the 60s to lows in the mid 30s
through Thursday. As surface high shifts east, southerly flow to
return bringing a gradual warming trend and increased moisture
across the region on Friday.
Showers and thunderstorms again possible on Friday night into
Saturday as an upper-level trough and surface front move across
the region. /05/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 51 62 37 60 / 90 10 0 0
MLU 57 64 38 58 / 90 30 0 0
DEQ 44 56 32 56 / 90 10 0 0
TXK 47 59 35 57 / 90 10 0 0
ELD 52 61 36 58 / 80 10 0 0
TYR 46 61 36 59 / 90 10 0 0
GGG 47 61 36 59 / 90 10 0 0
LFK 51 64 36 62 / 80 10 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until midnight CST tonight for ARZ070-071.
LA...Lake Wind Advisory until midnight CST tonight for LAZ001>003-
010>012.
OK...None.
TX...Lake Wind Advisory until midnight CST tonight for TXZ096-097-
108>112-124>126-136>138-149>153.
&&
24/05Hazardous Weather Outlook National Weather Service Shreveport LA 1219 PM CST Sun Jan 21 2018 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-221830- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 1219 PM CST Sun Jan 21 2018 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... An upper-level storm system across the Southern Plains combined with a surface low and trailing cold front will increase showers and thunderstorms across the Four State Region late this afternoon. The storms will develop into a squall line and spread East from Eastern Oklahoma and North Texas across the forecast area during the evening and overnight. Strong to severe thunderstorms will be possible with damaging winds the main threat along with a few tornadoes. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Showers and thunderstorms possible on Friday night into Saturday night as an upper-low and surface front move across the region. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters may be needed late this afternoon and overnight.
Special Weather Statement
National Weather Service Shreveport LA
501 PM CST SUN JAN 21 2018
OKZ077-212345-
McCurtain OK-
501 PM CST SUN JAN 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MCCURTAIN COUNTY UNTIL
545 PM CST...
At 501 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles east of Cloudy, or 26 miles southeast of Clayton, moving
northeast at 50 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rufe, Smithville, Watson, Bethel, Battiest, Pickens, Ringold, Mount
Herman and Sherwood.
A tornado watch remains in effect until 1100 PM CST for southeastern
Oklahoma.
LAT...LON 3451 9446 3445 9446 3407 9516 3424 9515
3425 9505 3451 9505
TIME...MOT...LOC 2301Z 223DEG 45KT 3426 9512
09Special Weather Statement National Weather Service Shreveport LA 653 PM CST SUN JAN 21 2018 OKZ077-220115- McCurtain OK- 653 PM CST SUN JAN 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MCCURTAIN COUNTY UNTIL 715 PM CST... At 653 PM CST, Doppler radar was tracking a strong thunderstorm 10 miles east of Nashoba, or 21 miles southeast of Clayton, moving northeast at 55 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Battiest and Pickens. A tornado watch remains in effect until 1100 PM CST for southeastern Oklahoma. LAT...LON 3451 9463 3424 9502 3427 9505 3451 9505 TIME...MOT...LOC 0053Z 223DEG 49KT 3443 9504 09
The Dallas/Ft Worth radar (KFWS), 167 km away, was scanning. The volume nearest the first event began at 02:02 UTC.
6 thunderstorm wind, 3 hail, 2 tornado. Local standard time, as filed.
Golfball sized hail fell in Yantis.
Golf ball size hail fell 2 miles south of the intersection of Highway 154 and Farm to Market Road 515 near Lake Fork. Report from the KLTV Facebook page.
A metal roof was completely blown off of a portion of a one-story apartment complex on Blackjack Street on the west side of Winnsboro. A metal roof off of a nearby barn was also partially removed.
The top of a large pine tree snapped and fell onto a one-story home on Winn Drive near West Broadway Street, causing significant roof damage.
Golfball size hail fell in Mount Pleasant.
Trees were blown down on County Road 3210.
Trees were blown down on County Road 1150.
Trees were blown down across County Road 1465.
An EF-2 tornado with maximum estimated winds around 125 mph touched down along Highway 259 just southwest of Dekalb and tracked northeast across the intersection of County Road 4231 and Farm to Market Road 44. Here, it caused significant damage to a well constructed two-story home shifting it off its foundation, and significantly damaging eight chicken houses, two of which were destroyed. The tornadic storm continued northeast where it crossed County Road 4230 and significantly damaged the Dekalb Water Treatment Plant, before crossing the intersection of Farm to Market Road 990 and Farm to Market Road 1840 where a one-story home had its roof removed and several hardwood and softwood trees were snapped or uprooted. As the tornado tracked across County Road 4228, there were signs of it widening where the snapped hardwood trees and downed power lines were more noticeable. Once the tornado tracked across Highway 82, hardwood trees snapped at its base and significant damage to roofs of a church and nearby one and two-story homes were prevalent. The tornadic storm continued to move northeast across County Road 3201 where numerous hardwood trees were downed and a camper was destroyed. The tornado continued northeast where it crossed County Road 3203, uplifting a metal roof from a home and destroyed seven chicken farm buildings. Once it crossed northeast across County Road 3202, it split and twisted hardwood trees and destroyed an outbuilding before finally dissipating.
In all, 16 single family homes were damaged, 9 suffering minor damage, and 7 with major damage, with 32 mobile homes damaged, 25 suffering minor damage, 4 with major damage, and 3 mobile homes destroyed. The Dekalb Water Treatment Plant suffered about $500,000 in damage, with another $500,000 damage done to the chicken houses that were destroyed, as well to an auto repair shop and a gun shop that were significantly damaged. Approximately 200,000 chickens were killed, and 1 cow was killed as well.
An EF-0 tornado with maximum estimated winds around 80 mph touched down along County Road 3109 where it damaged the roof of a one story home. This tornadic storm traveled northeast where it damaged the roof of Liberty Hill Church located along County Road 3109. The tornado also uprooted several hardwood trees before dissipating along Highway 992.
One tree was blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyThe tornado archive for Texas, 2018Warnings in Texas, January 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728486, 728487, 728488, 728491, 728492, 728494, 728495, 728496, 728503, 728504, 728505.